Skip to main content

Using Lie group integrators to solve two and higher dimensional variational problems with symmetry

Zadra, Michele, Mansfield, Elizabeth L. (2019) Using Lie group integrators to solve two and higher dimensional variational problems with symmetry. Journal of Computational Dynamics, 6 (2). pp. 485-511. ISSN 2158-2491. (doi:10.3934/jcd.2019025) (KAR id:73255)

PDF Author's Accepted Manuscript
Language: English

Restricted to Repository staff only until 29 November 2020.
Contact us about this Publication
[img]
PDF Pre-print
Language: English
Download (444kB) Preview
[img]
Preview
Official URL
http://dx.doi.org/10.3934/jcd.2019025

Abstract

The theory of moving frames has been used successfully to solve one dimensional (1D) variational problems invariant under a Lie group symmetry. In the one dimensional case, Noether's laws give first integrals of the Euler–Lagrange equations. In higher dimensional problems, the conservation laws do not enable the exact integration of the Euler–Lagrange system. In this paper we use the theory of moving frames to help solve, numerically, some higher dimensional variational problems, which are invariant under a Lie group action. In order to find a solution to the variational problem, we need first to solve the Euler Lagrange equations for the relevant differential invariants, and then solve a system of linear, first order, compatible, coupled partial differential equations for a moving frame, evolving on the Lie group. We demonstrate that Lie group integrators may be used in this context. We show first that the Magnus expansions on which one dimensional Lie group integrators are based, may be taken sequentially in a well defined way, at least to order 5; that is, the exact result is independent of the order of integration. We then show that efficient implementations of these integrators give a numerical solution of the equations for the frame, which is independent of the order of integration, to high order, in a range of examples. Our running example is a variational problem invariant under a linear action of \(SU(2)\). We then consider variational problems for evolving curves which are invariant under the projective action of \(SL(2)\) and finally the standard affine action of \(SE(2)\).

Item Type: Article
DOI/Identification number: 10.3934/jcd.2019025
Uncontrolled keywords: calculus of variations, Moving frames, symmetries, Lie groups, Lie group integrators, PDEs
Subjects: Q Science > QA Mathematics (inc Computing science) > QA299 Analysis, Calculus
Q Science > QA Mathematics (inc Computing science) > QA377 Partial differential equations
Divisions: Faculties > Sciences > School of Mathematics Statistics and Actuarial Science > Applied Mathematics
Depositing User: Elizabeth Mansfield
Date Deposited: 28 Mar 2019 15:06 UTC
Last Modified: 20 Feb 2020 16:56 UTC
Resource URI: https://kar.kent.ac.uk/id/eprint/73255 (The current URI for this page, for reference purposes)
Mansfield, Elizabeth L.: https://orcid.org/0000-0002-6778-2241
  • Depositors only (login required):

Downloads

Downloads per month over past year